Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS State College, PA

May 6, 2003Cambria County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 6, 2003, 7:06 PM EDT for Cambria County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 7:06 PM EDT (23:06 UTC)
Expired
May 6, 2003, 8:00 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cambria County, PA

The radar

The State College radar (KCCX), 70 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS51 KCTP 062306
SVRCTP
PAC021-070000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
705 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT.

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LORETTO...OR 7 MILES NORTHEAST OF         
  EBENSBURG...MOVING EAST AT 35 MPH. A SECOND STORM IN INDIANA       
  COUNTY WILL FOLLOW THE FIRST STORM INTO CAMBRIA COUNTY.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO QUARTER 
SIZE IS EXPECTED TO FALL. HAIL OF THIS SIZE CAN DAMAGE 
PROPERTY...DENT CARS AND DESTROY CROPS. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

LAT...LON 4059 7849 4065 7884 4050 7892 4036 7859

SND/BCL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 6, 3:00 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT TUE MAY 6 2003

LATEST VIS IMAGERY AND SFC OBS SHOW SOME BREAKS IN THE CLOUDS OVER
WRN CWA WITH TEMPS JUMPING INTO THE UPPER 60S ACROSS FAR WRN
COUNTIES AS EXPECTED. EXPECT THE SAME TO HAPPEN INTO CENTRAL PA OVER
THE NEXT COUPLE OF HOURS. WITH INSOLATION A FEW SHOWERS/TSTMS ARE
POPPING UP ACROSS HIGHER ELEVS OF WRN PA IN THE WARM SECTOR. THIS
ACTIVITY SHOULD DIE OFF AFTER SUNSET WITH LITTLE OTHER FORCING
AVAILABLE TO INITIATE CONVECTION. WILL CARRY SLIGHT CHANCE POPS WRN
SECTIONS FOR POSS OF AN EVENING SHOWER.

ANOTHER ROUND OF SIG PCPN EXPECTED WED AS SFC LOW IS PROGGED TO MOVE
OUT OF THE OH VALLEY AND ACROSS NW PA. THIS SHOULD BE A RELATIVELY
FAST MOVING SYSTEM WITH PCPN ENDING WED NIGHT. EXPECT SWATH OF .25
TO .50 INCH OF RAINFALL ACROSS NRN CWA.

MUCH OF THE REMAINDER OF THE FCST WILL BE CHARACTERIZED BY
POTENTIALLY UNSETTLED WEATHER AS ERN U.S. REMAINS UNDER WEAK UPR
RIDGING/ZONAL FLOW WITH MOST OF THE BEST DYNAMICS REMAINING OVER THE
CENTRAL U.S. THIS PATTERN WILL BE CONDUCIVE TO FRONTS REMAINING IN
THE VICINITY WITH WEAKENING SHORTWAVES MOVING EAST FROM THE PLAINS.
BEST CHANCE FOR PCPN ATTM LOOKS LIKE LATE SUN AS TRIPLE POINT SYSTEM
IS PROGGED TO MOVE THROUGH REGION...BUT RUN TO RUN CHANGES MAKES IT
A LOW CONFIDENCE FORECAST. NEW DAY 7/TUE LOOKS DRY AT THIS POINT.

.CTP...
PA...SPS FOR SLGT RISK SVR WRN THIRD OF CWA.

GARTNER
Hazardous weather outlook, May 6, 4:40 AM EDT, 14 hours 26 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY DRIFT NORTHEAST
INTO CENTRAL PENNSYLVANIA THIS MORNING...AND REACH INTO THE MIDDLE
AND UPPER SUSQUEHANNA VALLEY THIS AFTERNOON. WARM...MOIST AND
UNSTABLE AIR WILL OVERSPREAD CENTRAL AND WESTERN PORTIONS OF THE
REGION THIS AFTERNOON. A WEAK COLD FRONT WILL THEN MOVE INTO THE
REGION FROM THE WEST...LEADING TO THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME LOCALLY
SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS BETWEEN 50 AND
60 MPH...AND HAIL UP TO ONE INCH IN DIAMETER.

THE MAIN THREAT AREA FOR SEVERE WEATHER TODAY IS NORTH AND WEST OF
AN ALTOONA TO STATE COLLEGE TO WILLIAMSPORT LINE. THE LAUREL
HIGHLANDS...NORTHERN MOUNTAINS AND ALLEGHENY PLATEAU WILL BE THE
MOST LIKELY AREAS TO SEE SEVERE WEATHER.

THE THREAT OF SEVERE THUNDERSTORMS SHOULD DIMINISH THIS EVENING AS
THE COLD FRONT SLIDES INTO COOLER...MORE STABLE AIR IN PLACE OVER
EASTERN PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DANGELO/LIPTON

In the hours before

Special weather statement, May 6, 3:50 PM EDT, 3 hours 16 minutes before
PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
070445-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT TUE MAY 6 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
PENNSYLVANIA LATE THIS AFTERNOON AND EARLY EVENING...

A WARM FRONT OVER WESTERN PENNSYLVANIA WILL SLOWLY LIFT NORTHEAST
ACROSS CENTRAL PENNSYLVANIA LATE THIS AFTERNOON...AND REACH INTO THE
MIDDLE AND UPPER SUSQUEHANNA VALLEY LATER THIS EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPCETED TO DEVELOP IN THE
WARM AND HUMID AIR SOUTH OF THE WARM FRONT. SOME OF THESE STORMS MAY
BECOME LOCALLY SEVERE...ACCOMPANIED BY ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

GARTNER/JUNG
Special weather statement, May 6, 5:25 PM EDT, 1 hour 41 minutes before
PAZ011-012-017-062300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE MAY 6 2003

...STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE ACROSS THE
REGION...

A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST SOUTH OF
EMPORIUM...SOUTHWEST TO NEAR PENFIELD AT 525 PM EDT.

THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL AFFECT
SOUTHEASTERN CAMERON COUNTY...NEAR DRIFTWOOD...AND THE PORTION OF
CLEARFIELD COUNTY NORTH OF INTERSTATE 80. THE STORMS WILL MOVE TO
NEAR RENOVO AND KARTHAUS AROUND 6 PM.

EXPECT FREQUENT LIGHTNING....GUSTY WINDS AROUND 40 MPH AND POSSIBLY
SMALL HAIL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/RADZANOWSKI/CRUZ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:28 PM EDTSevere Thunderstorm WarningCTPElk62 min
May 6, 5:52 PM EDTSevere Thunderstorm WarningCTPClinton53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.